Alert archive / Indiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 48, NWS Louisville, KY

February 29, 20124 counties in Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Feb 29, 2012, 1:14 AM EST for 4 counties in Indiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 29, 2012, 1:14 AM EST (06:14 UTC)
Expired
Feb 29, 2012, 1:45 AM EST
In force
31 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Crawford County, IN, Harrison County, IN, Orange County, IN, Washington County, IN

The radar

The Louisville radar (KLVX), 67 km from the middle of the area, began a volume at 06:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.2 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2012-02-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2012-02-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2455 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

371 
WUUS53 KLMK 290614
SVRLMK
INC025-061-117-175-290645-
/O.NEW.KLMK.SV.W.0048.120229T0614Z-120229T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
114 AM EST WED FEB 29 2012

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CRAWFORD COUNTY IN SOUTH CENTRAL INDIANA...
  NORTHERN HARRISON COUNTY IN SOUTH CENTRAL INDIANA...
  SOUTHERN ORANGE COUNTY IN SOUTH CENTRAL INDIANA...
  WESTERN WASHINGTON COUNTY IN SOUTH CENTRAL INDIANA...

* UNTIL 145 AM EST

* AT 111 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR ECKERTY...MOVING NORTHEAST AT 65 MPH.

* THE SEVERE THUNDERSTORM WILL ALSO IMPACT...
  SALEM...
  ENGLISH...
  BACON AND FARGO...
  VALEENE AND MARENGO...
  HARDINSBURG AND REGO...
  BECKS MILL AND ORGAN SPRINGS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3874 8604 3842 8601 3826 8668 3843 8668
TIME...MOT...LOC 0614Z 245DEG 55KT 3837 8655
WIND...HAIL <50MPH 1.00IN

$$

RAS
2 follow-up statements
009 
WWUS53 KLMK 290637
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
137 AM EST WED FEB 29 2012

INC025-117-290646-
/O.CAN.KLMK.SV.W.0048.000000T0000Z-120229T0645Z/
ORANGE IN-CRAWFORD IN-
137 AM EST WED FEB 29 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CRAWFORD AND SOUTHERN
ORANGE COUNTIES IS CANCELLED...

AT 134 AM EST...THE STORMS THAT PROMPTED THE WARNING HAD MOVED INTO 
WESTERN WASHINGTON COUNTY. HOWEVER...STRONG STORMS MAY CONTINUE TO 
PRODUCE SMALL HAIL AND HEAVY RAIN OVER NORTHEAST CRAWFORD COUNTY. 

TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3874 8604 3842 8601 3836 8627 3837 8626
      3840 8626 3840 8625 3841 8626 3842 8626
      3842 8631 3861 8631
TIME...MOT...LOC 0636Z 245DEG 55KT 3851 8616

$$

INC061-175-290645-
/O.CON.KLMK.SV.W.0048.000000T0000Z-120229T0645Z/
WASHINGTON IN-HARRISON IN-
137 AM EST WED FEB 29 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM EST
FOR NORTHWESTERN HARRISON AND WESTERN WASHINGTON COUNTIES...

AT 134 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR ORGAN SPRINGS...MOVING NORTHEAST AT
65 MPH.

* THE SEVERE THUNDERSTORM WILL ALSO IMPACT...

  MAINLY RURAL AREAS OF NORTHWESTERN HARRISON AND WESTERN WASHINGTON
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DANGEROUS CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3874 8604 3842 8601 3836 8627 3837 8626
      3840 8626 3840 8625 3841 8626 3842 8626
      3842 8631 3861 8631
TIME...MOT...LOC 0636Z 245DEG 55KT 3851 8616
WIND...HAIL <50MPH 1.00IN

$$

RAS
992 
WWUS53 KLMK 290646
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
146 AM EST WED FEB 29 2012

INC061-175-290656-
/O.EXP.KLMK.SV.W.0048.000000T0000Z-120229T0645Z/
WASHINGTON IN-HARRISON IN-
146 AM EST WED FEB 29 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HARRISON AND WESTERN
WASHINGTON COUNTIES HAS EXPIRED...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND ARE NO LONGER
SEVERE. HOWEVER STRONG STORMS REMAIN IN THE AREA. THESE ARE CAPABLE 
OF PRODUCING SMALL HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING.

TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3874 8604 3842 8601 3836 8627 3837 8626
      3840 8626 3840 8625 3841 8626 3842 8626
      3842 8631 3861 8631
TIME...MOT...LOC 0637Z 245DEG 55KT 3851 8614

$$

RAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 29, 12:58 AM EST, 16 minutes earlier.

Area forecast discussion, Feb 29, 12:58 AM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1258 AM EST WED FEB 29 2012

.Update...
Update#2
Issued at 945 PM EST Feb 28 2012

A line of thunderstorms has developed across southeast MO and
southern IL. Timing of this line brings it into the western portion
of the forecast area around 05Z. Mesoscale models continue to
develop more convection overnight as the low level jet ramps up.
Have made only minor adjustments to the ongoing forecast.

Update#1
Issued at 630 PM EST Feb 28 2012

The latest runs of the HRRR and the Rapid Refresh are indicating a
bit later start to the precipitation this evening. Currently there
is nothing much on radar close to the forecast area. Will therefore
take out/lower pops before the 05-06Z time frame. Temperatures are
also running quite a bit warmer than hourlies so will update to
bring them in line. Updates will be out soon.

.Short Term (Tonight through Wednesday night)...
Updated at 200 PM EST Feb 28 2012

...Heavy rain/strong storms tonight with potential for severe storms
tomorrow...

The much anticipated storm system that will affect us in the short
term is currently developing over Nebraska, with it's warm front and
60+ dewpoints slowly filtering northward across the southern CONUS,
and it's cold front just downstream of the Rockies. Looks like with
the 12z runs of the mesoscale models, think precipitation will come
in two main waves. First, with the warm-air advection/elevated
showers/storms overnight ahead of the warm front. And second, along
of and just ahead of the cold front tomorrow afternoon.

Tonight, clouds and moisture will be on the increase tonight as the
surface low develops and moves towards the Upper Midwest overnight.
This will help draw the warm front from southwest to northeast
across our County Warning Area (CWA), mainly from the 07-13z time
frame. Showers and thunderstorms should develop along the nose of a
65-70 kt low-level jet, which will overspread north of and ahead of
the warm front from SW to NE across the CWA. However, best moisture
convergence seems to be across our northwest CWA after 06z, so think
convection will be rather scattered from 00-06z tonight, and will
blow up ahead of the warm front, mainly hugging the Ohio River and
into north-central Kentucky from 06-12z. At this time, our far
southwestern CWA could see surface-based warm-sector air, but not
sure any of the convection will be that far south to be rooted in
the boundary layer air. Thus, think the severe chances tonight are
fairly slim. However, if storms do lag into central and even
south-central KY in the morning (4-8am CST), these will likely be
surface-based, and a severe threat would be possible, with damaging
winds and possibly an isolated tornado threat but think that is slim
right now. These storms look more like heavy rainers, possibly
hailers, and ample lightning. And again, think the concentration
will mainly be across the central part of the CWA northward or
northwestward.

Then after daybreak, warm-air advection convection should more north
of the CWA, with the entire CWA getting rooted into the boundary
layer/warm-sector air. Not sure we'll see a break in the low
strato-cu, but it is possible. If breaks occur, much of the
low-level jet winds will mix down, creating ample gusty winds
tomorrow. Think sustained winds of 20-25 mph will be possible with
gusts as high as 40 mph, close to wind advisory criteria. May defer
that to the next forecast tonight. Either way, we'll be sectored in
the warm, moist, gusty air ahead of the quickly approaching cold
front. Progged soundings show ample deep-layer shear, and strong
speed shear in the low-levels. Deep moisture along the cold front
however will be much lower than the overnight moisture, so think a
few storms will erupt along the cold front, but not a large, thick
line of convection. However, any storm that develops along the cold
front has the potential to become quickly supercellular, with
damaging winds, hail and isolated tornadoes being potential threats.
Best chance for this would be east of I-65 after noon tomorrow.
There will still be a severe weather threat along the cold front
west of I-65 as well, but the best heating and longer time to
recover from morning convection will happen over the eastern CWA.

So overall, looks like the best chance for severe weather will be a
small window over our southwestern CWA after 4am CST late tonight,
but a better chance mainly along and east of I-65 tomorrow
afternoon. Behind the cold frontal passage, winds will veer around
to the west and continue to be gusty until Wednesday night where
they will taper off.

Lowered precipitation in the grids to account for the break between
late night/early morning warm frontal convection and the lesser
amount but more significant strong-severe convection tomorrow
midday-afternoon.

Concerning temps, lows will drop off early tonight and then increase
towards 12z with the warm front pushing northward. Tomorrow, despite
mostly cloudy conditions, temperatures will still be able to rise
into the 60s and even lower 70s over the south/southeast.

.Long Term (Thursday - Tuesday)...
Updated at 315 PM EST Feb 28 2012

...Potential for more strong to severe thunderstorms again Friday
afternoon and night...

Another potent storm system on Friday is the main concern in the
extended forecast. Before that occurs, however, Thursday will be a
tranquil weather day between systems. Surface high pressure over the
Ohio Valley and Southeast will ensure a mostly sunny day, and
temperatures will remain mild with afternoon highs generally in the
lower and mid 60s.

The high will move off to our east quickly Thursday night as a
deepening trough aloft takes shape over the western United States
and begins moving east. The trough will cause CYCLOGENESIS across
the southern high Plains Thursday night. The surface low pressure
center will then deepen quite rapidly as it moves northeast into the
mid
Mississippi Valley Friday and Great Lakes Friday night. Ahead of
this low, low-level moisture should return rapidly. Last night's and
the newest 12z model runs suggest an area of precipitation will
quickly develop Thursday night over the Tennessee Valley in a warm
advection/isentropic lift zone. Elevated instability returning from
the southern Plains suggests that thunder will be embedded within
the area of rain. This precipitation may make it into south-central
KY by Friday morning, then lift quickly northeast into eastern KY in
the afternoon.

The main concern is Friday afternoon and evening, according to the
latest model timing. Wind fields increase throughout the lower and
mid levels, while actually decent instability is forecast to develop
in the warm sector between the departing warm front and east of a
potent cold front, which will extend south from the low pressure
center. Given cold frontal forcing, wind fields, and instability,
strong to severe storms could develop over parts of the Ohio Valley
extending south into the Tennessee Valley and lower Mississippi
Valley/southeastern United States. This system will need to be
watched closely.

Much cooler weather will move in for the weekend. The strong cyclone
mentioned above will move north of the Great lakes, with possibly a
surface pressure under 980mb. It parent 500mb trough will be
absorbed by a strengthening polar vortex near Hudson's Bay. By early
Sunday, ridging will strengthen over the Rockies with troughing over
the Great Lakes. Expect a partly cloudy sky Saturday with brisk west
winds developing during the afternoon. Highs Saturday will remain in
the lower to mid 50s. A weak clipper will scoot southeast from the
Upper Missouri Valley Saturday and traverse the Commonwealth on
Sunday. Cloud cover will increase Sunday with just a slight chance
of showers. Highs Sunday will have a hard time reaching 50.

In a slowly progressive pattern, 500mb ridging will move east across
the central plains on Monday. After partly cloudy, cool day Monday
with high pressure nearly overhead, southwest winds will commence
Tuesday, beginning a warmup.

&&

.Aviation (06Z TAF Issuance)...
Updated at 1225 AM EST Feb 29 2012

Warm front just south of KSDF at this hour. Have some thunderstorms
riding north of that boundary and otherwise look like we have more
airmass type showers that may spark off some thunder as the plenty
of moisture streams in from the southwest. So far the near-surface
air has not been moist enough to produce much in the way of vsby
restrictions, except in the heaviest storms. Have backed off on the
prevailing storm conditions and tried to time the first 6 hours of
this TAF based on radar. After that expect a brief dry period before
another round of storms comes in closer to a cold front later this
morning into the afternoon.

With regard to winds, should have low-level shear through around
daybreak at all of the sites. After daybreak, surface winds will
become gusty from the southwest, with peak gusts of 25-35 kts. May
even get some higher values if we get enough sunshine to mix higher
up.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Update...........EER
Short Term.......AL
Long Term........JSD
Aviation.........EER
Hazardous weather outlook, Feb 28, 3:48 PM EST, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE LOUISVILLE KY
348 PM EST TUE FEB 28 2012

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-292100-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
348 PM EST TUE FEB 28 2012 /248 PM CST TUE FEB 28 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

A WARM FRONT WILL BRING THUNDERSTORMS TO THE REGION AFTER MIDNIGHT.
THE MAIN THREATS WILL BE FREQUENT LIGHTNING..LOCALLY HEAVY
RAIN...AND POSSIBLY SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A STRONG COLD FRONT WILL PASS THROUGH THE REGION ON WEDNESDAY.
A THIN BROKEN LINE OF THUNDERSTORMS IS EXPECTED TO RAPIDLY
DEVELOP ALONG THIS BOUNDARY DURING THE LATE MORNING HOURS WEST OF
I-65 AND PUSH EAST OF I-65 AFTER NOON EST. STRONG TO SEVERE
STORMS WILL BE POSSIBLE...WITH THE BEST CHANCE OF SEVERE WEATHER
OCCURRING EAST OF I-65 WHERE STORMS COULD PRODUCE DAMAGING
WINDS...HAIL...AND POSSIBLY AN ISOLATED TORNADO OR TWO. BRIEF HEAVY
RAINFALL AND LIGHTNING WILL ACCOMPANY ANY THUNDERSTORM.

OUTSIDE OF THUNDERSTORMS SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS
TO AT LEAST 35 MPH ARE EXPECTED.

ANOTHER LOW PRESSURE SYSTEM WILL DEEPEN RAPIDLY AS IT MOVES FROM
THE SOUTHERN PLAINS TO THE WESTERN GREAT LAKES ON FRIDAY. STRONG
TO SEVERE THUNDERSTORMS MAY DEVELOP FRIDAY AFTERNOON OR EVENING
AHEAD OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED ON WEDNESDAY...AND POSSIBLY FRIDAY
EVENING...TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE.

AL/13/JSD

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 29, 12:49 AM ESTSevere Thunderstorm WarningLMKCrawford, Dubois, Orange, Perry26 min
Feb 29, 1:53 AM ESTSpecial Weather StatementLMKClark, Jefferson, Scott, Washington52 min
Feb 29, 6:33 AM ESTSpecial Weather StatementLMKOrange42 min
Feb 29, 7:01 AM ESTSpecial Weather StatementLMKPerry44 min
Feb 29, 7:15 AM ESTSpecial Weather StatementLMKCrawford, Dubois30 min
Feb 29, 7:19 AM ESTSpecial Weather StatementLMKWashington26 min
Feb 29, 7:20 AM ESTSevere Thunderstorm WarningLMKCrawford, Perry25 min
Feb 29, 7:31 AM ESTSevere Thunderstorm WarningLMKCrawford, Dubois, Orange, Perry29 min
Feb 29, 7:41 AM ESTSevere Thunderstorm WarningLMKHarrison, Perry34 min
Feb 29, 7:43 AM ESTTornado WarningLMKCrawford, Harrison, Perry32 min
Feb 29, 7:44 AM ESTTornado WarningLMKPerry15 min
Feb 29, 8:13 AM ESTSevere Thunderstorm WarningLMKHarrison32 min
Feb 29, 8:13 AM ESTTornado WarningLMKJefferson17 min
Feb 29, 8:17 AM ESTSevere Thunderstorm WarningLMKClark, Floyd, Washington28 min
Feb 29, 8:20 AM ESTTornado WarningLMKHarrison25 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.